Hail, Pierce
- When
- September 6, 2:38 PM CST to 2:41 PM CST
- Where
- Pierce County, 6.9 mi W of Wolford
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.510, -99.850
A mid-level short wave trough approached North Dakota, where modest instability and deep layer shear were noted. Thunderstorms developed, with a few becoming severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A mid-level short wave trough approached North Dakota, where modest instability and deep layer shear were noted. Thunderstorms developed, with a few becoming severe. The largest hail was golf ball size, and fell in Morton County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 6, 12:57 PM CST, 1 hour 41 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 157 PM CDT Thu Sep 6 2018 .SHORT TERM...(This afternoon through Friday) Issued at 157 PM CDT Thu Sep 6 2018 Chances for showers and thunderstorms north and then into east central North Dakota tonight highlight the short term period. Strong to isolated severe thunderstorms remain a possibility across the north through this evening. Latest water vapor imagery shows a mid level/700mb shortwave now moving into Roosevelt County, MT, which is forecast to shift across northern North Dakota this evening. Latest SPC mesoanalysis still advertises 1000 J/Kg of MU CAPE/most unstable CAPE along with Effective Bulk Shear of 35kt, which is sufficient for strong to isolated severe thunderstorms. Latest radar indicates thunderstorms from Upham to Rugby. Will maintain strong to isolated severe thunderstorm wording within the HWO and weather story. The threat for thunderstorms will sag south tonight, from the Turtle Mountains this evening into the northern James River Valley. This is right along a developing warm frontal boundary with a persistent low level southerly wind flow and associated moisture advection. Thus expect elevated convection as the surface decouples this evening per RAP BUFKIT KJMS sounding. A lack of shortwaves through most of Friday will allow for a dry and warm day south, while the warm front remains nearly stationary until late afternoon/early evening before moving towards the northern border. Highs Friday will be in the 80s; as compared to the north where the warm front will not have quite made it through, and highs there will be in the lower 70s. Additional shortwaves begin migrating into western North Dakota after 00z Saturday, which leads into the Long Term Discussion beginning Friday night below. .LONG TERM...(Friday night through Wednesday) Issued at 157 PM CDT Thu Sep 6 2018 Expect elevated showers and thunderstroms Friday night north, located along and north of the warm front as it shifts into southern Canada. For Saturday, a cold front will move into western North Dakota between 00z and 03z Sunday, then through central ND by around daybreak Sunday, before stalling over the James River Valley. A secondary cold front pushes the initial/stalled front east Sunday night. This scenario sets up showers and thunderstorms across western North Dakota Saturday afternoon and evening, then central ND Saturday night. It would appear the threat for showers and thunderstorms continues Sunday and Sunday night in the James River Valley due to the cold front slowing and stalling Sunday morning. Overall a weak CAPE/Shear environment dominates most of the convection Saturday and Saturday night, then per GFS, increases over the James River Valley late Sunday afternoon/evening. Although strong to possible severe thunderstorms exists with the entire cold frontal movement from west to east late Saturday afternoon through Sunday evening; the favored area for severe weather as of now would be the James River Valley during Sunday afternoon/evening. The secondary cold front sweeps through Sunday night with cooler and drier air arriving Monday. Southwest flow aloft continues through most of next week, which keeps mostly an active pattern in place. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 157 PM CDT Thu Sep 6 2018 Vfr cigs/vsbys this taf period. The threat for a thunderstorm exists at KJMS between 05z and 11z Friday, and thus a vcts was added. Gusty south-southeasterly winds 18kt to 28kt can be expected at KBIS through sunset, with weaker winds at the remaining aerodromes. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KS LONG TERM...KS AVIATION...KS
Hazardous Weather Outlook National Weather Service Bismarck ND 235 PM CDT Thu Sep 6 2018 NDZ002>005-011>013-018>023-025-033-035>037-040-041-043-044-047- 048-071945- Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Dunn-Mercer- Oliver-McLean-Sheridan-Wells-Foster-Stark-Burleigh-Kidder- Stutsman-Slope-Hettinger-Bowman-Adams-Logan-La Moure- 235 PM CDT Thu Sep 6 2018 /135 PM MDT Thu Sep 6 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected across north central North Dakota including the Turtle Mountains this afternoon and evening. Strong to isolated severe thunderstorms possible with hail up to quarter size or one inch in diameter. For tonight thunderstorms are expected over east central North Dakota including the northern James River Valley. Strong thunderstorms are possible, however severe weather is not expected at this time. There is a slight chance of thunderstorms in southwest North Dakota this evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A chance of thunderstorms return west Saturday afternoon and evening, then central Saturday night. Thunderstorms are also forecast Sunday afternoon and evening across the James River Valley. Some thunderstorms could be strong to possibly severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-009-010-017-031-032-034-042-045-046-050-051-071945- Divide-Williams-Mountrail-McKenzie-Golden Valley-Billings-Morton- Grant-Sioux-Emmons-McIntosh-Dickey- 235 PM CDT Thu Sep 6 2018 /135 PM MDT Thu Sep 6 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A chance of thunderstorms return west Saturday afternoon and evening, then central Saturday night. Thunderstorms are also forecast Sunday afternoon and evening across the James River Valley. Some thunderstorms could be strong to possibly severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. KS
Special Weather Statement
National Weather Service Bismarck ND
204 PM CDT THU SEP 6 2018
NDZ004-005-012-013-061945-
McHenry ND-Bottineau ND-Rolette ND-Pierce ND-
204 PM CDT THU SEP 6 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
BOTTINEAU...NORTHWESTERN PIERCE...NORTHEASTERN MCHENRY AND
SOUTHWESTERN ROLETTE COUNTIES UNTIL 245 PM CDT...
At 204 PM CDT, strong thunderstorms were clustered near Barton, or 16
miles northwest of Rugby, moving east at 25 mph.
Half inch hail will be possible with these storms.
Locations impacted include...
Rugby, Rolette, Towner, Willow City, Barton, Berwick, Bantry and
Nanson.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4870 9978 4837 9977 4837 9985 4826 9985
4836 10052 4857 10066
TIME...MOT...LOC 1904Z 260DEG 21KT 4851 10028
HARGROVESpecial Weather Statement
National Weather Service Bismarck ND
243 PM CDT THU SEP 6 2018
NDZ005-013-062030-
Rolette ND-Pierce ND-
243 PM CDT THU SEP 6 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN PIERCE AND
SOUTHEASTERN ROLETTE COUNTIES UNTIL 330 PM CDT...
At 242 PM CDT, strong thunderstorms were clustered 5 miles east of
Barton, or 8 miles northwest of Rugby, moving east at 40 mph.
Half inch hail will be possible with these storms.
Locations impacted include...
Rugby, Wolford, Barton and Nanson.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4837 9950 4837 9984 4833 9985 4835 10024
4837 10024 4837 10027 4838 10027 4855 10025
4854 10015 4857 10014 4860 9949
TIME...MOT...LOC 1942Z 270DEG 34KT 4848 10007
HARGROVEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
336 PM CDT THU SEP 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL RUGBY 48.37N 100.0W
09/06/2018 E0.88 INCH PIERCE ND PUBLIC
REPORT RELAYED VIA SOCIAL MEDIA.
&&The Minot AFB radar (KMBX), 76 km away, was scanning. The volume nearest the first event began at 20:39 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778803, 778804, 778805, 778806.